Help us warn people about contaminated street drugs.
Click the button below to fill out an anonymous form. For emergencies call 9-1-1.
Recognize an overdose
An overdose is when more drugs have been taken than the body can handle. Know the signs of an overdose.
Prevent an overdose
Follow these tips to reduce the chance of experiencing an overdose:
- Don’t use alone
- Start with a small amount
- Mixing substances, including alcohol, increases risk of overdose
- Use where help is easily available (e.g. Insite, around other people)
- Make a plan/know how to respond in case of an overdose
What are opioids?
Opioids such as heroin, oxycodone, fentanyl, Vicodin, codeine, morphine and methadone suppress breathing, and in cases of overdose, can result in severe brain damage and even death due to oxygen deprivation.
What is fentanyl?
Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily for cancer patients in severe pain. Fentanyl is extremely toxic. A piece of fentanyl the size of one or two grains of sand can cause an overdose. It is roughly 50 to 100 times more toxic than morphine.
Fentanyl is a contaminant you can’t see, smell or taste. It can be found in pills sold as fake oxys & other club drugs, in powder as heroin or fent, & can be mixed in to other drugs like cocaine & crystal meth. There are no reports that fentanyl is being found in cannabis (marijuana). People don’t often think the substances they are using contain fentanyl.
Although fentanyl is sometimes used in the management of complex pain. It must be prescribed by a physician and the dose should be carefully monitored.
What is W-18?
W-18 is a synthetic opioid, which can be up to 100 times more toxic than fentanyl. Use of this toxic drug, even in very small amounts, could result in a fatal overdose. Click to learn more.
What is carfentanil?
Carfentanil is a synthetic opioid which can be up to 100 times more toxic than fentanyl. Use of this toxic drug, even in very small amounts, could result in a fatal overdose. It is used as a general anaesthetic for large animals such as elephants.
What fentanyl can look like
Fentanyl has become popular in the manufacturing of counterfeit Oxycodone pills. They can look like the ones below. Learn more on the Fentanyl Safety website.
Drug overdose info for parents
Drug overdose info for youth
A map & list of our overdose prevention & supervised injection sites
Reverse an overdose with take-home naloxone
Unintentional deaths and injury from opioid overdose are preventable with overdose and naloxone education. Naloxone can quickly reverse an overdose. People can be trained to recognize and respond to an overdose by using a free take home naloxone kit. The training is free and takes 20 minutes.
Find the nearest Take Home Naloxone site in the VCH area with the map below. For sites across BC visit Toward the Heart.
How to use naloxone
Watch this video from Toward the Heart about how to use naloxone.
VCH addiction services
Access services available to you.
Read the latest overdose statistics & VCH actions to address the crisis.
- February 2017
- January 2017
- December 2016
- November 2016
- October 2016
- September 2016
- August 2016
- June 2016
- May 2016
View the VCH overdose surveillance updates.
Resource for providers
Opioid addiction treatment guidelines
Vancouver Coastal Health has developed a first-of-its-kind guideline for the treatment of opioid addiction. The guidelines are aimed at improving physicians’ knowledge of the various medical and psychosocial treatments available for opioid addiction in the face of the growing problem of opioid overdoses attributable to fentanyl and other illicit and prescription opioids.